Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1995 Mar;29(3):267-8.

Pruritus associated with intravenous rifampin.

Author information

  • 1Pharmacy Corporation of America, Kennewick, WA 99336, USA.

Abstract

OBJECTIVE:

To report a probable case of moderate pruritus associated with intravenous rifampin.

CASE SUMMARY:

A 57-year-old woman was started on vancomycin 1 g i.v. q72h following a positive blood culture for methicillin-resistant Staphylococcus epidermidis. The patient's past medical history was significant for uterine carcinoma, radiation-induced enteritis, congestive heart failure, and renal insufficiency. Other therapy consisted of total parenteral nutrition, digoxin 0.125 mg/d i.v., and furosemide 60 mg i.v. prn for edema. Seven days later, the patient's white blood cell count increased and rifampin 600 mg/d i.v. was added to the drug regimen for potential synergy. On day 3 of rifampin therapy, the patient experienced pruritus beginning 30 minutes after the rifampin infusion ended and lasting for 6-8 hours. After 7 days of rifampin therapy, the medication was discontinued and the pruritus resolved.

CONCLUSIONS:

This case evaluation demonstrated probable pruritus induced by intravenous rifampin. Clinicians should be alerted that intravenous rifampin, as well as orally administered rifampin, has the potential to cause moderate pruritus.

PMID:
7606073
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk